Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2020 May 11;21(9):3389.
doi: 10.3390/ijms21093389.

Rheumatic Manifestations in Patients Treated With Immune Checkpoint Inhibitors

Affiliations
Free PMC article
Review

Rheumatic Manifestations in Patients Treated With Immune Checkpoint Inhibitors

Konstantinos Melissaropoulos et al. Int J Mol Sci. .
Free PMC article

Abstract

Immune checkpoint inhibitors (ICIs) are monoclonal antibodies that activate the immune system, aiming at enhancing antitumor immunity. Their clinical efficacy is well-documented, but the side effects associated with their use are still under investigation. These drugs cause several immune-related adverse events (ir-AEs), some of which stand within the field of rheumatology. Herein, we present a literature review performed in an effort to evaluate all publicly available clinical data regarding rheumatic manifestations associated with ICIs. The most common musculoskeletal ir-AEs are inflammatory arthritis, polymyalgia rheumatica and myositis. Non-musculoskeletal rheumatic manifestations are less frequent, with the most prominent being sicca, vasculitides and sarcoidosis. Cases of systemic lupus erythematosus or scleroderma are extremely rare. The majority of musculoskeletal ir-AEs are of mild/moderate severity and can be managed with steroids with no need for ICI discontinuation. In severe cases, more intense immunosuppressive therapy and permanent ICI discontinuation may be employed. Oncologists should periodically screen patients receiving ICIs for new-onset inflammatory musculoskeletal complaints and seek a rheumatology consultation in cases of persisting symptoms.

Keywords: arthritis; cancer immunotherapy; immune checkpoint inhibitors; musculoskeletal; myositis; polymyalgia rheumatica; rheumatic; scleroderma; sicca; systemic lupus erythematosus.

Conflict of interest statement

The authors declare no conflict of interest.

Figures

Figure 1
Figure 1
Main immune checkpoint inhibitor (ICI)-induced rheumatic syndromes.
Figure 2
Figure 2
A 65-year-old male with renal cell carcinoma developed diffuse, painful swelling of hands (A) and feet (B), 3 months following nivolumab treatment (Rheumatology Department of Patras University Hospital photo archive).

Similar articles

See all similar articles

References

    1. Topalian S.L., Wolchok J.D., Chan T.A., Mellman I., Palucka K., Banchereau J., Rosenberg S.A., Wittrup K.D. Immunotherapy: The path to win the war on cancer? Cell. 2015;161:185–186. doi: 10.1016/j.cell.2015.03.045. - DOI - PMC - PubMed
    1. Topalian S.L., Drake C.G., Pardoll D.M. Immune checkpoint blockade: A common denominator approach to cancer therapy. Cancer Cell. 2015;27:450–461. doi: 10.1016/j.ccell.2015.03.001. - DOI - PMC - PubMed
    1. Tang J., Yu J.X., Hubbard-Lucey V.M., Neftelinov S.T., Hodge J.P., Lin Y. The clinical trial landscape for PD1/PDl1 immune checkpoint inhibitors. Nat. Rev. Drug Discov. 2018;17:854–855. doi: 10.1038/nrd.2018.210. - DOI - PubMed
    1. Xu C., Chen Y.P., Du X.J., Liu J.Q., Huang C.L., Chen L., Zhou G.Q., Li W.F., Mao Y.P., Hsu C., et al. Comparative safety of immune checkpoint inhibitors in cancer: Systematic review and network meta-analysis. BMJ. 2018;363 doi: 10.1136/bmj.k4226. - DOI - PMC - PubMed
    1. Postow M.A., Sidlow R., Hellmann M.D. Immune-related adverse events associated with immune checkpoint blockade. N. Engl. J. Med. 2018;378:158–168. doi: 10.1056/NEJMra1703481. - DOI - PubMed
Feedback